So when everything went down, I went a little crazy, or so I thought. I couldn’t sleep, had no appetite, had bad stomach pains, thoughts would not shut down, the works. I went to see my doctor under a friends order. He explained it was anxiety brought on by the shock of my situation and explained the stomach issues were actually my diaphragm being in a knot basically.
He wrote a prescription for a benzodiazepine called Ativan. They basically work by calming the central nervous system. That’s why you shouldn’t drink with them because they slow down your respiration and with booze on top of these, you can stop breathing. I’m normally not a big pill taker but something had to stop the madness so I took one during the day and two at night. They worked like a charm (especially for sleep) but they did make me a little foggy and I lacked concentration. I started to research them and to my surprise, they are a big problem for a lot of people. They aren’t really addictive, but one does become dependent on them. There is a difference. They are not for long term use and since I was going on several months, I decided it was time to taper off. I did try cold turkey once, and I do not recommend it. It can also be dangerous for some people so tapering off is a better option.
I started to follow a woman on YouTube who had a horrible time with benzos and now she’s an outspoken opponent of them. She goes by “benzobrains ” if you’d like to look her up. I’m following her taper regimen and it will literally take 300 days if I follow it to a tee. I believe I can do it sooner.
The side effects of benzos are:
- impaired coordination
- vision problems
- feelings of depression
Lovely huh? I pretty much had all of them plus some sensations of tiny electrical shocks on the skin surface and more stomach pain if I was late on taking them. The taper is going well after a month and hopefully I’ll be off of them before the new year.
These were a Godsend for me when I needed them for survival, but I’m not sure I can recommend them. The lack of concentration and drowsiness are the biggest drawbacks for me. Sometimes I would find myself at work just staring like a zombie and then snap out of it and not know what I was doing. It’s strange because you can get those same symptoms with anxiety. Damned if ya do, and damned if ya don’t.
This is more of a public service message than anything else. If you’re on them or are being prescribed them, please do your homework first. I didn’t and am now slowly coming off.
On a side note, my doctor said he would not put me on anything I could become addicted to. Well how about dependent doc?
I love him but we’re going to have a talk real soon. My scrip is almost gone.😁